New Jersey, 2018

Flash Flood and Damaging Winds in New Jersey, August 17 to 18, 2018

August 17 to 18, 2018 · NWS PHI · 12 events in 4 counties and zones

Severe thunderstorms and flash flooding impacted eastern PA and central/northern NJ.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms and flash flooding impacted eastern PA and central/northern NJ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 17, 3:02 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 17, 3:02 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
402 PM EDT Fri Aug 17 2018

.SYNOPSIS...
A cold front will move into the region on Saturday, stalling just
south of our area Saturday night. Several waves of low pressure will
move along the stalled boundary through the weekend and into early
next week. The stalled front will lift northward as a warm front on
Tuesday, followed by a cold front on Wednesday. High pressure will
build in from the west from Thursday through the end of the
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
**A Severe Thunderstorm Watch is in effect for portions of
northeast Pennsylvania and northwestern New Jersey through 11
PM.**

Surface trough is developing just west of our region. A few showers
and thunderstorms have developed ahead of the trough, mostly on the
higher terrain west of the fall line, but a few showers have
developed on the sea breeze. While widely scattered showers and
thunderstorms may continue to develop ahead of the main trough axis,
the main concern is with any thunderstorms along the trough axis as
it progresses northeast over our region into tonight. Latest timing
from high resolution models is for most of the activity to be
between 00 and 06Z, with coverage becoming more limited after 06Z.

Heavy rain threat: dew points are climbing slightly thanks to
moisture advection with the southerly and southwesterly flow.
Precipitable water values are expected to be near 2 inches once
again by this evening (although the 18Z ALY sounding shows that
model PWATs are slightly too high). A deep warm cloud layer further
increases the risk for heavy downpours. However, storm motions
should be 20 to 30 mph, which is a great improvement over what we
have seen with our recent flooding events and should help to limit
the potential for widespread flooding. However, in poor drainage
areas and areas that have saturated soils from recent rains, even
brief downpours could lead to localized flooding.

Severe wind and hail threat: The 18Z sounding at ALB confirmed my
suspicions that the CAPE values depicted by the GFS are too low
currently. CAPE values near 2000 J/kg are likely along and NW of the
Fall Line this afternoon. However, bulk shear is somewhat limited,
around 20 KT. Thus, the potential for long lived severe storms is
limited. However, updrafts could briefly pulse up enough to support
a severe wind threat. Hail may be possible with the strongest
storms, but doesn't appear to be the primary threat thanks to higher
melting layer, and limited instability in the hail growth
region.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Cold front slowly sinks south through the day before stalling late
in the day. It may be weakening as it progresses through our region,
but still should provide a focus for additional shower and
thunderstorm development. Precipitable water values, even behind the
front, remain well above normal, so we will continue to see a threat
of heavy downpours. Although, like today, storm motions should be
near 20 mph, which sill somewhat limit the flooding threat. The
flood threat is also dependent on how much rain the region sees
through this evening.

As for the risk of severe storms, instability looks to be quite
limited tomorrow, thanks in part to persistent cloud cover and
storms starting early in the day. This, plus the fact that 0-6km
bulk shear values remain modest, around 20 kt, means that the risk
of severe storms should be low on Saturday.

Not surprisingly, temperatures will be highly dependent on the
evolution of the front. Have gone with a blend of short term
guidance, keeping temperatures around 90 for the Coastal Plains and
80s and 70s further north and west.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Saturday night through Monday...The cold fronts forward progress
starts to slow down by Saturday night and the front will stall over
or just south of our area. For now, the guidance keeps the front
just south of the region but there is potential for it to wobble a
bit as it remains nearby through Monday.

Several waves of low pressure will travel along the stalled boundary
on Sunday and Monday. This will keep us in a now very familiar and
unsettled pattern to end the weekend and start the week. A chance
for showers and thunderstorms will exist through Monday, with the
potential for heavy rainfall to occur as PWATs remain around 2
inches on Sunday. Expect PWATs to decrease some for Monday, down to
around 1.25-1.50 inches as some drier air pushes down from the north
in response to high pressure building across New England. Conditions
across the region remain fairly wet as we have not had very many
days where significant drying can occur. So this will once again
mean that there will be the potential for flooding across our
already saturated region.

An upper trough will dig down and move through the region late
Sunday through Monday. Some cooler air will be brought southward and
that should help to keep Sunday cooler than it has been of late.
However, it is short lived as the airmass will start to modify and
warm for Monday. Highs in the upper 70s to low 80s on Sunday, some
mid 80s possible in southern Delaware due to the proximity to the
stalled boundary. Generally expect highs in the lower 80s for
Monday.

Tuesday through Wednesday...An area of low pressure will start to
organize over the Midwestern states and track towards the Great
Lakes region early in the week. As this low makes its move towards
upstate New York/eastern Canada, it will start to push the stalled
boundary to the north as a warm front.

There is not a lot of instability on Tuesday as the front moves
through. However, PWATs remain high and the lift from the front may
be just enough to allow for some convection to develop. Will
continue to mention a slight chance for thunder through Tuesday.

The low continues to pull northward into eastern Canada and as it
moves along, it will drag a cold front towards and then through our
region on Wednesday. A secondary front may push through the region
later on Wednesday. The bulk of the moisture looks to be tied to the
primary cold front so not expecting much precipitation to occur with
the second frontal passage.

Thursday and Friday...High pressure will start to push eastward and
into our area on Thursday. Expect conditions to dry out for the end
of the week. However, the only fly in the ointment is the location
of the front that moved through the area on Wednesday. Guidance
shows the boundary stalling offshore which could keep the chance for
some showers mainly across our southern and coastal areas.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Today and tonight...Prevailing VFR until thunderstorms
arrive. Isolated storms are possible before 22Z, then expect
increasing coverage of storms from southwest to northeast. The prime
period for thunderstorms should be between 23 and 06Z across the
region. With any storms that move directly over a TAF site, MVFR
conditions are likely, and brief IFR conditions are possible.
Additionally, gusty and variable winds will be possible in the
vicinity of any thunderstorms especially for KRDG, KABE, and KTTN.
After 06Z, coverage of showers and storms should decrease, and
anything that lingers overnight, should be mostly showers. Outside
of thunderstorms, expect southerly and southwesterly winds around 10
KT.

Tomorrow...Mostly VFR. Scattered showers and thunderstorms are
possible through out the day, though the period of highest risk
should be in the afternoon. If any showers or storms directly affect
a TAF site, MVFR or even brief IFR conditions will be possible.
Winds should be southwesterly and westerly around 10 KT until a cold
front arrives later in the day. North of this front, winds could
shift to northwesterly, but should remain near 10 KT.

Outlook...
Saturday night through Monday...Chance for showers and thunderstorms
with MVFR/IFR conditions possible. Light winds through the overnight
periods with northeast around 5 to 10 knots through Sunday and
Monday. Gusts up to 20 knots possible on Sunday.

Tuesday...Chance for showers and isolated thunderstorms with
MVFR/IFR conditions possible. East to southeast winds around 5 to 10
knots.

Wednesday...Chance for showers and thunderstorms with MVFR/IFR
conditions possible. West to southwest winds around 5 to 10 knots
with gusts up to 20 knots possible.

&&

.MARINE...
Seas should stay below 5 feet on all waters through tomorrow. Winds
are likely to stay below Small Craft Advisory conditions through
tomorrow, however, we will be closely watching the conditions this
evening as higher winds are possible just above the boundary layer,
though an inversion should prevent stronger winds from mixing down
outside of thunderstorms. Some thunderstorms through this evening
may be capable of mixing down the stronger winds and producing winds
above 34 KT.

Outlook...

Saturday night through Sunday...Seas and winds will increase as
a boundary remains stalled south of the area waters. Winds may
gust near 25 knots Sunday afternoon. Seas will rise to near 5
feet by mid morning on Sunday. A Small Craft Advisory may be
needed. Additionally, a chance for showers and thunderstorms
will produce locally higher winds and waves.

Monday...Seas are expected to subside early and remain below 5 feet
through Monday. Winds will remain below Small Craft Advisory
criteria.

Tuesday through Wednesday...Conditions expected to remain below
Small Craft Advisory Criteria. Winds may gust around 20 knots
through the afternoons on each day.

Rip Currents...

A low risk for the formation of dangerous rip currents is expected
to continue through tomorrow. However, lightning will be a concern
both this evening and on Saturday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...Johnson
Short Term...Johnson
Long Term...Meola
Aviation...Johnson/Meola
Marine...Johnson/Meola
Hazardous weather outlook, Aug 17, 2:45 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
345 PM EDT Fri Aug 17 2018

NJZ001-007-008-PAZ054-055-060>062-181945-
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
345 PM EDT Fri Aug 17 2018

...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms this afternoon and evening will be capable
of very heavy downpours which could lead to localized flash flooding
especially in poor drainage areas and locations that have already
saturated ground.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-MDZ008-NJZ009-010-012>019-PAZ070-071-101>106-181945-
New Castle-Cecil-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
345 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms this afternoon and evening will be capable
of very heavy downpours which could lead to localized flash flooding
especially in poor drainage areas and locations that have already
saturated ground.

Additionally, some of the thunderstorms may be severe with damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-MDZ012-015-019-020-NJZ020>027-181945-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
345 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms this afternoon and evening will be strong,
and capable of gusty winds and heavy rain. These storms may
result in localized flooding especially in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-181945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
345 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

Some of the thunderstorms this afternoon and evening will be capable
of producing winds above 34 KT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 17, 4:12 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
512 PM EDT FRI AUG 17 2018

PAZ060-172145-
Berks-
512 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS COUNTY...

At 512 PM EDT, a strong thunderstorm was located over Sinking Spring,
or near Reading, moving northeast at 25 mph.

Winds up to 50 mph and pea size hail are possible with this storm.

Locations impacted include...
Reading, Wyomissing, Sinking Spring, Laureldale, Wernersville,
Leesport, Adamstown, Fairview Hgts, Spring Ridge, Shillington, West
Reading, Mount Penn, Mohnton, Kenhorst, St. Lawrence, Wyomissing
Hills, West Lawn, Lorane, Reiffton and Whitfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Pennsylvania.

LAT...LON 4050 7605 4036 7575 4019 7596 4032 7616
TIME...MOT...LOC 2112Z 212DEG 21KT 4030 7604

CMS
Special weather statement, Aug 17, 4:36 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
536 PM EDT FRI AUG 17 2018

PAZ054-055-061-062-172215-
Lehigh-Monroe-Northampton-Carbon-
536 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEHIGH...SOUTHEASTERN
CARBON...SOUTH CENTRAL MONROE AND WEST CENTRAL NORTHAMPTON
COUNTIES...

At 536 PM EDT, a strong thunderstorm was located over Claussville, or
7 miles west of Allentown, moving northeast at 30 mph.

Winds up to 50 mph and pea size hail are possible with this storm.

Locations impacted include...
Allentown, Bethlehem, Northampton, Nazareth, Slatington, Bath,
Walnutport, Belfast, Tatamy, Steuben, Kunkletown, Neffs, Coffeetown,
Rossland, Berlinsville, Emerald, Claussville, Danielsville,
Beersville and Schnecksville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern and northeastern Pennsylvania.

LAT...LON 4053 7555 4065 7574 4092 7545 4077 7522
TIME...MOT...LOC 2136Z 223DEG 24KT 4063 7562

CMS
Special weather statement, Aug 17, 4:46 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
546 PM EDT FRI AUG 17 2018

NJZ008-172200-
Morris-
546 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRIS COUNTY...

At 546 PM EDT, a strong thunderstorm was located over Basking Ridge,
or near Morristown, moving northeast at 25 mph.

Winds up to 40 mph are possible with this storm.

This storm will be near...
  Morristown, Madison, Florham Park, East Hanover and Chatham around
  600 PM EDT.

Other locations impacted by this storm include Hanover Township.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage flooding.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4082 7434 4079 7437 4076 7438 4075 7436
      4074 7437 4067 7446 4066 7450 4069 7452
      4070 7451 4074 7455 4082 7444 4087 7434
      4086 7432
TIME...MOT...LOC 2146Z 226DEG 20KT 4071 7450

JRK
Special weather statement, Aug 17, 5:00 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
600 PM EDT FRI AUG 17 2018

PAZ054-172230-
Carbon-
600 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...

At 559 PM EDT, a strong thunderstorm was located near Mcadoo, or near
Hazleton, moving northeast at 30 mph.

Winds up to 45 mph and pea size hail are possible with this storm.

This storm will be near...
  Nesquehoning around 610 PM EDT.
  Jim Thorpe and Weatherly around 615 PM EDT.
  Christmans, Albrightsville and Penn Forest Reservoir around 630 PM
  EDT.

Other locations impacted by this storm include Tresckow, Lansford,
Summit Hill, Beaver Meadows, Weissport East and Weissport.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4112 7564 4097 7554 4095 7557 4089 7553
      4089 7554 4087 7556 4079 7585 4091 7599
      4101 7573 4103 7574 4105 7577 4109 7577
      4113 7567
TIME...MOT...LOC 2159Z 239DEG 26KT 4088 7594

JRK
Special weather statement, Aug 17, 5:02 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
602 PM EDT FRI AUG 17 2018

NJZ008-172215-
Morris-
602 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRIS COUNTY...

At 601 PM EDT, a strong thunderstorm was located over Florham Park,
or near Millburn, moving northeast at 25 mph.

Winds up to 40 mph are possible with this storm.

This storm will be near...
  East Hanover around 610 PM EDT.
  Lincoln Park around 615 PM EDT.

Other locations impacted by this storm include Hanover Township.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage flooding. Do not drive your vehicle through
flooded roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4091 7433 4088 7434 4086 7432 4083 7433
      4079 7437 4076 7438 4075 7436 4069 7444
      4081 7453 4098 7428 4092 7429 4091 7427
      4090 7427
TIME...MOT...LOC 2201Z 237DEG 23KT 4078 7439

JRK
Special weather statement, Aug 17, 5:18 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
618 PM EDT FRI AUG 17 2018

PAZ060-172245-
Berks-
618 PM EDT FRI AUG 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BERKS COUNTY...

At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Strausstown to near Womelsdorf.
Movement was northeast at 30 mph.

Winds up to 45 mph are possible with these storms.

These storms will be near...
  Wernersville and Robesonia around 620 PM EDT.
  Sinking Spring, Bernville and Strausstown around 625 PM EDT.
  Wyomissing and Spring Ridge around 630 PM EDT.
  Reading, Laureldale, Leesport and Fairview Hgts around 635 PM EDT.
  Hamburg and Shoemakersville around 640 PM EDT.
  Fleetwood and Lenhartsville around 645 PM EDT.

Other locations impacted by these storms include Wyomissing Hills,
West Lawn, Whitfield, West Reading, Centerport, West Wyomissing and
Shillington.

Torrential rainfall and frequent cloud to ground lightning are
occurring with these storms. Localized flooding is possible in poor
drainage areas. Do not drive your vehicle through flooded roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
      4063 7600 4066 7594 4040 7571 4027 7608
      4036 7621 4037 7623 4049 7643
TIME...MOT...LOC 2216Z 229DEG 30KT 4047 7625 4034 7615

JRK

The radar

The Philadelphia radar (KDIX), 109 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 17, 5:18 PM EST
Where
Warren County, 1.38 mi N of Lower Harmony
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.750, -75.150

Several reports of tree damage near and northwest of Harmony near the Delaware River. Time estimated from radar.

Thunderstorm Wind, Warren

When
August 17, 5:34 PM EST
Where
Warren County, 0.52 mi E of Belvidere
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.830, -75.070

Reports of a few trees and large branches down in Belvidere. Time estimated from radar.

Thunderstorm Wind, Warren

When
August 17, 7:07 PM EST
Where
Warren County, 1.25 mi ENE of Belvidere
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.840, -75.060

Tree down near the intersection of Route 46 and Manuka Chunk Road. Time estimated from radar.

Thunderstorm Wind, Warren

When
August 17, 7:17 PM EST
Where
Warren County, 0.69 mi N of Port Murray
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.790, -74.900

Tree down near the intersection of Route 57 and Watters Road. Time estimated from radar.

Thunderstorm Wind, Warren

When
August 17, 7:19 PM EST
Where
Warren County, 0.87 mi SW of Washington
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.760, -74.980

Several reports of large trees down in Washington Twp...including on Brass Castle Road and on Bartely Road. Time estimated from radar.

Thunderstorm Wind, Warren

When
August 17, 7:19 PM EST
Where
Warren County, 0.87 mi NE of Beatyestown
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.830, -74.840

Tree down near the intersection of Allen Road and Sunnyview Avenue in Mansfield Twp. Time estimated from radar.

Thunderstorm Wind, Hunterdon

When
August 17, 7:23 PM EST
Where
Hunterdon County, 0.69 mi N of Glen Gardner
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.710, -74.950

Trees down on wires.

Thunderstorm Wind, Hunterdon

When
August 17, 7:35 PM EST
Where
Hunterdon County, 0.87 mi NW of Lebanon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -74.840

Trained spotter estimates 65 mph wind gust.

Thunderstorm Wind, Somerset

When
August 17, 7:50 PM EST
Where
Somerset County, 0.87 mi NE of Far Hills
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.690, -74.620

Report of trees down in Far Hills and Bridgewater Twp. Time estimated from radar.

Thunderstorm Wind, Somerset

When
August 17, 8:05 PM EST
Where
Somerset County, 1.48 mi SSW of Green Brook
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.600, -74.480

Call center received a report of some trees down. Time estimated from radar.

Flash Flood, Somerset

When
August 17, 10:35 PM EST to August 18, 12:30 AM EST
Where
Somerset County, 0.9 mi SSE of Pluckemin to 0.56 mi SSE of Pluckemin
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
40.637, -74.626

Considerable stream, road and field flooding in Bridgewater Township. Chambers Brook overflowed its banks.

Thunderstorm Wind, Ocean

When
August 18, 1:55 AM EST
Where
Ocean County, 0.69 mi N of Seaside Hgts
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.940, -74.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767238, 767239, 767240, 767241, 767242, 767243, 767245, 767248, 767246, 767247, 769252, 767250.